Tornadoes · United States · Alabama · 2011
EF3 tornado, Holman to Samantha, Alabama, April 27, 2011
From Holman to Samantha, this EF3 tornado ran 22.5 miles across Pickens and Tuscaloosa counties on April 27, 2011, touching down at 4:41 AM CDT and reaching 704 yards wide. It killed nobody, and did $741,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 27, 2011
- Touchdown
- 4:41 AM CDT (09:41 UTC)
- Lifted
- 5:02 AM CDT (10:02 UTC)
- On the ground
- 21 minutes
- Path length
- 22.5 miles (36.1 km)
- Path width
- 704 yards (644 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $741,000
- Counties
- Pickens and Tuscaloosa counties
- Touchdown point
- 33.245, -87.882
- Lift-off point
- 33.427, -87.561
- Record number
- 1104270341-01
The damage survey
194 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 190 mph.
- Edge of EF1 trees, not in pic.
- Path 1000 yds wide. Every tree mowed down.
- This is the start location of the Tuscaloosa and Birmingham tornado based on aerial survey.
- End point of Northern Reform EF-2 Tornado.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful storm system crossed the Southeast United States on Wednesday, April 27, 2011, resulting in a large and deadly tornado outbreak. This epic event broke the record for number of tornadoes in a day for the state of Alabama, becoming the most significant tornado outbreak in the state���s history. ||Central Alabama had two rounds of severe weather that day. During the early morning hours, a Quasi-Linear Convective System quickly moved across the northern half of the National Weather Service, Birmingham county warning area. Straight line winds of 90 mph (78kts) or greater and 11 tornadoes lead to widespread damage and power outages. During the afternoon, long-lived supercell thunderstorms produced long-track, strong and violent tornadoes. Destruction and loss of life across many towns and communities was devastating. ||The hardest hit areas included Shottsville and Hackleburg, both in Marion County, where winds of 160 mph and 210 mph respectively, caused unimagineable damage. Cordova, in Walker County, was hit twice; by a tornado along the Quasi-Linear Convective System during the early morning hours and again in the afternoon by a long-track EF4 tornado. A long track tornado moved across the city of Tuscaloosa and the western suburbs of Birmingham, resulting in the complete destruction of whole neighborhoods and numerous injuries and fatalities in those heavily populated areas. The same parent supercell produced another violent tornado in east Central Alabama as it tracked across St. Clair and Calhoun Counties, resulting in additional fatalities and incredible damage to a number of neighborhoods. Another violent EF4 tornado tracked across portions of Elmore and Tallapoosa Counties, including Lake Martin, destroying numerous homes and a large section of a mobile home park. ||Most of the violent tornadoes from this day were captured on video by a number of people, including storm spotters and chasers, as well as numerous television news crews and remotely controlled web-enabled video cameras. This allowed unprecedented coverage and viewing of this historic event in real time from people worldwide.
This tornado developed along a Quasi-Linear Convective System in far eastern Pickens County, 5.5 miles south southeast of Gordo and moved northeastward for 3.46 miles where it crossed into Tuscaloosa County just to the west of Holman, south of AL Hwy 140. This tornado continued for almost 19 miles in Tuscaloosa County before dissipating 2.5 miles east northeast of Samantha. As the tornado entered Tuscaloosa County and crossed US Hwy 82, its path widened to near 400 yds and it strengthened to an EF2 where it uprooted numerous trees. Northeast of Holman, the tornado strengthened to an EF3 with winds of 140 mph and caused significant damage to a home. It removed the roof and tossed it at least 200 yds. A 3500 pound trailer was thrown about 100 yds. The tornado continued northeast where it crossed AL Hwy 171 and US Hwy 43. Thousands of trees were snapped or uprooted and many homes sustained damage due to the fallen trees. In addition, at least 3 outbuildings sustained damage or were destroyed. The tornado tracked south of Samantha and dissipated along North Hagler Rd.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS BMX issued a tornado warning for this county at 09:13 UTC, 28 minutes before the tornado touched down, in force until 09:45 UTC.
The county was under a tornado watch, issued at 07:26 UTC and running to 11:20 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:26 UTC | 11:20 UTC | Tornado Watch | BMX |
| 08:37 UTC | 09:03 UTC | Tornado Warning | BMX |
| 08:59 UTC | 09:45 UTC | Severe Thunderstorm Warning | BMX |
| 09:13 UTC | 09:45 UTC | Tornado Warning | BMX |
| 09:14 UTC | 09:45 UTC | Tornado Warning | BMX |
| 09:33 UTC | 10:00 UTC | Tornado Warning | BMX |
| 09:40 UTC | 10:04 UTC | Severe Thunderstorm Warning | BMX |
| 09:44 UTC | 10:01 UTC | Tornado Warning | BMX |
| 18:45 UTC | 01:28 UTC | Tornado Watch | BMX |
| 20:15 UTC | 21:15 UTC | Tornado Warning | BMX |
| 20:38 UTC | 21:45 UTC | Tornado Warning | BMX |
| 21:00 UTC | 21:31 UTC | Tornado Warning | BMX |
| 21:31 UTC | 21:51 UTC | Tornado Warning | BMX |
| 21:47 UTC | 21:58 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:31 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 27, 3:31 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 AM CDT WED APR 27 2011 ...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY TODAY... .DISCUSSION... THE FIRST WAVE OF STORMS IS QUICKLY APPROACHING WEST CENTRAL ALABAMA THIS MORNING...PROMPTING WHAT WILL LIKELY BE THE FIRST IN MULTIPLE WATCHES TODAY. LINE OF STORMS IS MOVING INTO AN UNSTABLE AIRMASS WITH CAPES BETWEEN 500-1000J/KG...AND VERY LITTLE CIN. LOW LEVEL HELICITY VALUES ALSO INCREASING AHEAD OF THE LINE. STORMS SHOULD MAINTAIN SEVERITY...WITH ROTATING EMBEDDED SUPERCELLS...AS IT MOVES INTO CENTRAL ALABAMA...TAKING A MORE NORTHEASTERLY TURN LATER THIS MORNING. BIG QUESTION IS...HOW DOES THIS ACTIVITY IMPACT THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER AND TORNADOES THIS AFTERNOON? UNTIL WE SEE HOW THE CURRENT CONVECTION PROGRESSES ACROSS THE AREA AND WHAT SORT OF AIRMASS IT LEAVES BEHIND...ITS A FORECAST WAITING GAME. WITH THAT SAID...EXPECT THIS CURRENT ACTIVITY TO MAINLY AFFECT THE NORTHWESTERN THIRD OF THE FORECAST AREA DURING THE EARLY MORNING HOURS. THESE STORMS...ASSOCIATED COLD POOL...AND CLOUD COVER WILL ESSENTIALLY KEEP MUCH OF CENTRAL ALABAMA STABLE THROUGH THE MORNING. CLOUDS WILL BEGIN TO BREAK UP...SURFACE TEMPS WARM AND DEWPOINTS INCREASE TO AROUND 70 ACROSS A LARGE PORTION OF THE AREA BY MID MORNING. CURRENT FORECAST SOUNDINGS BREAK THE PRESENT CAP BY 18Z. WITH INCREASING SHEAR VALUES AND APPROACH OF MID AND UPPER LEVEL JET MAXES...EXPECT SUPERCELL DEVELOPMENT BY EARLY AFTERNOON...ESPECIALLY SOUTH OF LOCATIONS WHICH RECEIVE RAIN THIS MORNING. ONCE STORMS BEGIN TO FIRE...ACTIVITY WILL CONTINUE THROUGH THE DAY AHEAD OF THE APPROACHING COLD FRONT...WHICH IS EXPECTED TO PUSH INTO THE NORTHWEST AROUND 00Z AND EXIT THE SOUTHEAST AROUND 07-08Z. EVERYONE SHOULD REMAIN ALERT TODAY TO THE CHANGING WEATHER CONDITIONS. QUIETER AND COOLER CONDITIONS ARE EXPECTED THROUGH THE END OF THE WEEK. CURRENTLY...THE NEXT CHANCE OF RAIN COMES MONDAY. 14 && .AVIATION...06Z TAF DISCUSSION. THE EASIEST PART OF THIS FORECAST WILL BE THE WINDS. LOOK FOR THE WINDS TO BEGIN A STEADY RISE OVERNIGHT WITH JUST PLAIN BREEZY CONDITIONS BY LATE MORNING AND INTO THE AFTERNOON. WINDS MAY GUST TO 35 KTS AT TIMES IN THE AFTERNOON...AND THIS IS AHEAD OF ANY CONVECTION. FOR THE REST OF THE FORECAST...LOW LEVEL MOISTURE IS ALREADY INCREASING RAPIDLY AND LOW STRATUS CLOUDS HAVE ALREADY MOVED INTO TOI. THIS WILL MOVE NORTHWARD AND IMPACT ALL SITES BY 8Z. LOOK FOR EITHER PREVAILING OR TEMPO IFR CEILINGS THROUGH 15Z. THE WINDS SHOULD PREVENT MOST PLACES FROM EXPERIENCING ANY VIS BR PROBLEMS. CEILINGS WILL IMPROVE AFTER 15Z AND MAY SEE A PRETTY LARGE WINDOW OF VFR CONDITIONS HERE DURING THE AFTERNOON. ONLY TO DECREASE ONCE THE WEATHER MOVES. SPEAKING OF WEATHER...SHOWERS AND THUNDERSTORMS WILL BE WEST OF THE AREA THROUGH THE MORNING HOURS. EXPECT MOST OF THE ACTIVITY TO REMAIN NORTH AND WEST OF TCL TO BHM SO DID NOT INCLUDE FOR NOW. FOR THE REST OF THE PERIOD A LARGE THUNDERSTORM COMPLEX AND THE ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS EXPECTED AS EARLY AS 15Z WEST. MENTIONED CB AT THIS TIME...BUT A POTENTIAL SEVERE WEATHER OUTBREAK IS POSSIBLE INCLUDING STRONG LONG-LIVED TORNADOES AFTER 18Z. DID TRY TO TIME THE SQUALL LINE AT THE TAIL END OF THE PERIOD...BUT EVEN THAT WILL LIKELY CHANGE WITH THE NEXT UPDATES. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 84 50 69 47 76 / 90 60 10 0 0 ANNISTON 86 53 73 50 77 / 70 80 10 0 0 BIRMINGHAM 83 50 75 52 79 / 90 60 10 0 0 TUSCALOOSA 85 49 76 51 80 / 80 50 10 0 0 CALERA 82 53 74 51 80 / 70 60 10 0 0 AUBURN 84 54 73 53 78 / 50 80 10 0 0 MONTGOMERY 88 56 79 52 81 / 60 70 10 0 0 TROY 85 58 76 51 81 / 50 70 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES: FAYETTE...LAMAR...MARION...WALKER...WINSTON. &&
Hazardous weather outlook, Apr 27, 3:19 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 319 AM CDT WED APR 27 2011 ALZ011>015-017>050-280830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 319 AM CDT WED APR 27 2011 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A SEVERE WEATHER OUTBREAK IS LIKELY TODAY FOR ALL OF CENTRAL ALABAMA. STRONG...LONG LIVED TORNADOES...DAMAGING WINDS...AND VERY LARGE HAIL ARE ALL POSSIBLE. THE GREATEST THREAT THROUGH NOON WILL BE AREAS WEST OF 65 AND NORTH OF INTERSTATE 20. THE THREAT WILL THEN EXTEND ACROSS ALL OF CENTRAL ALABAMA DURING THE AFTERNOON AND CONTINUE AT LEAST THROUGH MIDNIGHT. NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLAN AND BE PREPARED TO TAKE QUICK ACTION WHEN WATCHES AND WARNINGS ARE EVENTUALLY ISSUED. THERE ARE STILL SOME TIMING ISSUES TO BE DEALT WITH...SO BE PREPARED FOR SOME ADJUSTMENTS IN TIMING AND MONITOR THE LATEST FORECAST FOR UPDATED INFORMATION. LOCALIZED TORRENTIAL RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. A FEW INCHES OF RAINFALL MAY OCCUR IN A SHORT PERIOD OF TIME. ADDITIONALLY...MORE THAN ONE STORM MAY AFFECT THE SAME AREA. THIS MAY PRODUCE SOME LOCALIZED FLASH FLOODING. EVEN OUTSIDE OF THUNDERSTORM AREAS...STRONG GRADIENT WINDS ARE ALSO EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH ALONG WITH HIGHER GUSTS UP TO 35 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND TONIGHT.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
9.7 hours before the tornado, 89 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1890 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
- 0-3 km lapse rate
- 7.5 K/km
Birmingham, AL (KBMX), 12:00Z
2.3 hours after it, 89 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -359 m²/s²
- 0-3 km storm-relative helicity
- -197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 3.4 K/km
The radar
The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the touchdown began at 09:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:05 UTC | TSTM WND DMG | Nw Millport | Lamar, AL | TREES DOWN ON HWY 96 WEST OF MILLPORT. |
| 09:16 UTC | TORNADO 2 | 7 Sw Tombigbee River Ne | Pickens, AL | THE NATIONAL WEATHER SERVICE STORM SURVEY TEAM HAS DETERMINED THAT A TORNADO MOVED INTO DANCY FROM MS. THE TORNADO WAS WIDE AND DOWNED TREES AND AN OUTBUILDING. THE TORNADO CONTINUED TO THE ENE TO ST RD 14 WERE SEVERAL T |
| 09:30 UTC | TORNADO 2 | 3 Sse Mcshan | Pickens, AL | AN EF-2 TORNADO TOUCHED DOWN NEAR PHOENIX AVE NEAR MCSHAN AND UPROOTED OR SNAPPED THOUSANDS OF TREES IN A RURAL FORESTLAND AREA. THE TORNADO TRAVELED NORTHEAST CROSSING HIGHWAY 82 NORTHWEST OF REFORM AND LIFTED NEAR BIG |
| 09:38 UTC | TSTM WND DMG | Carrollton | Pickens, AL | TREES DOWN IN CARROLLTON ON HWY 86 AND HWY 82. |
| 09:38 UTC | TSTM WND DMG | Reform | Pickens, AL | TREES DOWN ON SEVERAL HOUSES IN REFORM. |
| 09:41 UTC | TORNADO 3 | 5 Sse Gordo | Pickens, AL | AN EF3 TORNADO TOUCHED DOWN SOUTH OF HIGHWAY 82 IN FAR EASTERN PICKENS COUNTY...MOVED NORTHEAST CROSSING INTO TUSCALOOSA COUNTY NEAR HOLMAN AND CONTINUED NORTHEAST FINALLY LIFTING ENE OF SAMANTHA. THOUSANDS OF TREES WERE |
| 09:43 UTC | TSTM WND DMG | 2 Ese Benevola | Greene, AL | TREES DOWN COUNTY WIDE. |
| 09:49 UTC | TSTM WND DMG | Buhl | Tuscaloosa, AL | NUMEROUS TREES DOWN |
| 09:54 UTC | TSTM WND DMG | Samantha | Tuscaloosa, AL | STRUCTURE DAMAGE AND NUMEROUS TREES DOWN. |
| 10:00 UTC | TSTM WND DMG | Corona | Walker, AL | TREES AND POWERLINES DOWNED. MINOR DAMAGE TO ONE HOME ON WOLF CREEK ROAD. |
| 10:02 UTC | TSTM WND GST 71 | Tuscaloosa | Tuscaloosa, AL | |
| 10:04 UTC | TSTM WND GST 78 | Tuscaloosa | Tuscaloosa, AL | REPORTED ON UA CAMPUS. |
| 10:05 UTC | TSTM WND DMG | Moundville | Hale, AL | TREES AND POWERLINES DOWN IN AND AROUND MOUNDVILLE AND AKRON |
| 10:06 UTC | TSTM WND DMG | Duncanville | Tuscaloosa, AL | TREES AND POWERLINES DONW ON HOMES. HOMES DAMAGED OR DESTROYED. |
| 10:06 UTC | TSTM WND DMG | Tuscaloosa | Tuscaloosa, AL | TREES DOWN ON THE UNIVERSITY OF ALABAMA CAMPUS. |
| 10:07 UTC | TSTM WND DMG | Berry | Fayette, AL | NUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL. |
| 10:07 UTC | TSTM WND DMG | Berry | Fayette, AL | NUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL. 30 TO 40 STRUCTURES DAMAGE. MAINLY ROOF DAMAGE. AT LEASE 2 MOBILE HOMES DESTROYED. NO INJURIES. |
| 10:07 UTC | TORNADO 1 | 3 Sse Bankston | Fayette, AL | AN EF-1 TORNADO TOUCHED DOWN ALONG STATE ROAD 18...4 MI SOUTHWEST OF BERRY...DAMAGING SEVERAL BARNS AND SNAPPING OR UPROOTING SEVERAL TREES. THE TORNADO TRAVELLED NORTHEAST...CAUSING WALL AND ROOF DAMAGE TO SEVERAL BUSIN |
| 10:10 UTC | TSTM WND DMG | 5 Nne Eutaw | Greene, AL | MINOR DAMAGE TO SEVERAL HOTELS AND STORES AT EXIT 45 ALONG I-20. |
| 10:17 UTC | TSTM WND DMG | Duncanville | Tuscaloosa, AL | SEVERAL TREES AND POWER LINES DOWN AND SOME ON HOMES. |
| 10:17 UTC | TSTM WND DMG | Duncanville | Tuscaloosa, AL | SEVERAL TREES DOWN AND SOME ON HOMES. |
| 10:17 UTC | TORNADO 3 | 2 W Coaling | Tuscaloosa, AL | AN EF-3 TORNADO TOUCHED DOWN JUST OUTSIDE OF COALING AND MOVED NE ACROSS E TUSCALOOSA COUNTY INTO FAR SW JEFFERSON COUNTY DAMAGING OR DESTROYING SEVERAL HOMES. THE MERCEDES PLANT SUSTAIN ROOF DAMAGE AND POWER POLES WERE |
| 10:19 UTC | TSTM WND DMG | Townley | Walker, AL | TREES DOWN AND DEBRIS IN THE ROAD. |
| 10:20 UTC | TORNADO 3 | 3 Ese The Wye | Walker, AL | AN EF-3...POSSIBLY HIGHER...TORNADO TOUCHED DOWN IN RURAL SOUTHWESTERN WALKER COUNTY AND RAPIDLY INTENSIFIED AS IT MOVED NNE THROUGH THE ALDRIDGE AND CORDOVA COMMUNITIES...DISSIPATING 2.5 MILES WSW OF SIPSEY. THE TORNADO |
| 10:25 UTC | TSTM WND DMG | 1 Ssw Gordo | Pickens, AL | TREES AND POWERLINES DOWN ON SR 86 AT MILE MARKER 15 AND US 82 AT MILE MARKER 30. |
| 10:25 UTC | TSTM WND DMG | Coaling | Tuscaloosa, AL | NUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. AT LEAST 30 HOME DAMAGED, 15 OF THOSE HEAVILY DAMAGED AND POTENTIALLY UNINHABITABLE. SEVERAL INJURIES BUT NO DETAILS AT THIS TIME. |
| 10:25 UTC | TSTM WND DMG | Coaling | Tuscaloosa, AL | NUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. |
| 10:26 UTC | TSTM WND DMG | Jasper | Walker, AL | NUMEROUS TREES DOWN AND STRUCUTRE DAMAGE IN JASPER. |
| 10:26 UTC | TSTM WND DMG | Vance | Tuscaloosa, AL | NUMEROUS TREES AND LARGE POWER POLES SNAPPED OFF AROUND VANCE. INTERSTATE 20/59 WAS TEMPORARILY BLOCKED. |
| 10:28 UTC | TSTM WND DMG | Cordova | Walker, AL | ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. |
| 10:28 UTC | TORNADO | Cordova | Walker, AL | *** 2 INJ *** ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. NUMEROUS TREES AND STRUCTURES DAMAGED. AT LEAST ONE MOBILE DESTROYED. |
| 10:31 UTC | TSTM WND DMG | 3 N Woodstock Junction | Tuscaloosa, AL | TRACTOR TRAILERS OVERTURNED AND TREES UPROOTED NEAR MILE MARKER 93 ON INTERSTATE 20/59. |
| 10:31 UTC | TSTM WND DMG | Woodstock Junction | Tuscaloosa, AL | NUMEROUS TREES DOWN AND ROADS CLOSED IN NORTHERN BIBB. SEVERAL STRUCUTRES ALSO DAMAGED. |
| 10:35 UTC | TSTM WND DMG | Bucksville | Tuscaloosa, AL | TREES AND POWER LINES DOWN ON TINLGE SPRINGS CIRCLE NEAR EXIT 100 ON INTERSTATE 20/59. |
| 10:38 UTC | TSTM WND DMG | 3 S Mcadory | Jefferson, AL | NUMEROUS TREES DOWN IN THE MCCALLA AREA. |
| 10:40 UTC | TSTM WND DMG | 7 S Bessemer | Jefferson, AL | TREES AND POWERLINES DOWN NEAR SHADES CREST ROAD AND BLUFF RIDGE ROAD. |
| 10:40 UTC | TSTM WND DMG | Hueytown | Jefferson, AL | TREES DOWN ON HOUSES AND BLOCKING ROADWAYS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 27, 2011
209 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:12 AM CDT | EF1 | Yazoo, MS | 9.7 | 250 | $70,000 | ||
| April 27 | 1:15 AM CDT | EF1 | Leflore, MS | 27.7 | 50 | $50,000 | ||
| April 27 | 1:24 AM CDT | EF1 | Leflore, MS | 3.2 | 100 | $50,000 | ||
| April 27 | 1:36 AM CDT | EF0 | LaSalle Parish, LA | 8.0 | 100 | $40,000 | ||
| April 27 | 1:40 AM CDT | EF2 | Holmes, MS | 12.3 | 1,760 | $100,000 | ||
| April 27 | 1:40 AM CDT | EF3 | Holmes, MS | 23.0 | 1,760 | $700,000 | ||
| April 27 | 1:51 AM CDT | EF2 | Attala, MS | 23.0 | 860 | $553,000 | ||
| April 27 | 1:51 AM CDT | EF0 | Holmes, MS | 1.7 | 50 | $25,000 | ||
| April 27 | 1:59 AM CDT | EF2 | Holmes, MS | 8.8 | 880 | $10,000 | ||
| April 27 | 2:06 AM CDT | EF1 | Grenada, MS | 1.9 | 150 | $60,000 | ||
| April 27 | 2:17 AM CDT | EF2 | Montgomery, MS | 11.7 | 1,760 | $425,000 | ||
| April 27 | 2:20 AM CDT | EF1 | Attala, MS | 0.5 | 50 | $25,000 | ||
| April 27 | 2:25 AM CDT | EF2 | Choctaw, MS | 6.8 | 1,750 | 2 | $350,000 | |
| April 27 | 2:29 AM CDT | EF1 | Winston, MS | 4.2 | 150 | $85,000 | ||
| April 27 | 2:29 AM CDT | EF3 | Choctaw, MS | 58.7 | 1,800 | 25 | $5.4 million | |
| April 27 | 2:37 AM CDT | EF2 | Webster, MS | 13.3 | 1,320 | 1 | 5 | $605,000 |
| April 27 | 2:47 AM CDT | EF1 | Winston, MS | 7.3 | 200 | $60,000 | ||
| April 27 | 3:20 AM CDT | EF1 | Noxubee, MS | 6.2 | 150 | $300,000 | ||
| April 27 | 3:43 AM CDT | EF2 | Tishomingo, MS | 9.3 | 150 | 1 | $500,000 | |
| April 27 | 4:01 AM CDT | EF1 | Lauderdale, AL to TN | 9.2 | 200 | $1,000 | ||
| April 27 | 4:03 AM CDT | EF2 | Kemper, MS to AL | 35.2 | 1,410 | $3.2 million | ||
| April 27 | 4:19 AM CDT | EF1 | Lauderdale, AL | 1.8 | 100 | 1 | ||
| April 27 | 4:27 AM CDT | EF2 | Pickens, AL | 14.4 | 1,232 | $1.8 million | ||
| April 27 | 5:03 AM CDT | EF1 | Fayette, AL | 7.3 | 176 | 4 | $1.4 million | |
| April 27 | 5:17 AM CDT | EF3 | Tuscaloosa, AL | 20.3 | 200 | $9.3 million | ||
| April 27 | 5:18 AM CDT | EF3 | Walker, AL | 18.9 | 375 | 20 | $13 million | |
| April 27 | 5:38 AM CDT | EF2 | Lincoln, TN | 25.9 | 400 | |||
| April 27 | 5:40 AM CDT | EF1 | Marshall, TN | 2.9 | 100 | $75,000 | ||
| April 27 | 5:47 AM CDT | EF0 | Rutherford, TN | 2.1 | 50 | $8,000 | ||
| April 27 | 5:48 AM CDT | EF2 | Cullman, AL | 30.3 | 880 | 1 | ||
| April 27 | 5:50 AM CDT | EF1 | Shelby, AL | 3.4 | 100 | $3.7 million | ||
| April 27 | 5:50 AM CDT | EF1 | Lawrence, TN | 2.7 | 150 | 1 | $11,000 | |
| April 27 | 5:52 AM CDT | EF0 | Rutherford, TN | 1.6 | 75 | $50,000 | ||
| April 27 | 5:53 AM CDT | EF2 | Blount, AL | 3.2 | 200 | 3 | $9.3 million | |
| April 27 | 5:54 AM CDT | EF2 | Jefferson, AL | 7.8 | 200 | 20 | $18 million | |
| April 27 | 6:12 AM CDT | EF1 | Blount, AL | 14.8 | 200 | $42,000 | ||
| April 27 | 6:13 AM CDT | EF2 | Moore, TN | 2.0 | 75 | $25,000 | ||
| April 27 | 6:16 AM CDT | EF2 | St. Clair, AL | 3.8 | 200 | 5 | $865,000 | |
| April 27 | 6:20 AM CDT | EF1 | Marshall, AL | 11.0 | 75 | |||
| April 27 | 6:24 AM CDT | EF0 | Smith, TN | 3.4 | 50 | $5,000 | ||
| April 27 | 6:24 AM CDT | EF1 | Marshall, AL | 6.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF2 | Marshall, AL | 20.0 | 880 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 4.6 | 50 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 3.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 5.7 | 50 | |||
| April 27 | 6:32 AM CDT | EF1 | Green, KY | 3.1 | 150 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 4.9 | 100 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 0.3 | 50 | $10,000 | ||
| April 27 | 6:43 AM CDT | EF0 | Marshall, AL | 2.8 | 75 | |||
| April 27 | 6:45 AM CDT | EF0 | Coffee, TN | 1.7 | 50 | $5,000 | ||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 4.8 | 200 | |||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 6.9 | 300 | |||
| April 27 | 6:47 AM CDT | EF1 | Jackson, TN | 3.3 | 100 | $10,000 | ||
| April 27 | 6:49 AM CDT | EF0 | Jackson, TN | 2.0 | 50 | $20,000 | ||
| April 27 | 6:49 AM CDT | EF1 | Marshall, AL | 1.6 | 100 | |||
| April 27 | 6:50 AM CDT | EF1 | Warren, TN | 13.2 | 100 | $100,000 | ||
| April 27 | 6:58 AM CDT | EF1 | DeKalb, AL | 27.9 | 300 | 1 | ||
| April 27 | 7:02 AM CDT | EF1 | Monroe, KY | 5.9 | 550 | |||
| April 27 | 7:10 AM CDT | EF2 | DeKalb, AL | 5.8 | 200 | $30,000 | ||
| April 27 | 7:18 AM CDT | EF1 | DeKalb, AL | 4.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.